Features

Coumadin can irritate skin

DEAR DR. GOTT: I am a 78-year-old female. Eight months ago, I was diagnosed with atrial fibrillation and congestive heart failure. I was put on Coumadin, but take generic warfarin. Since the regimen began, I have itched all over, especially in body crevices. I have a number of lesions and, even as I write this, I have bandages on three areas of my torso trying to protect spots where the skin is raw from scratching because of the itch.

I went to a dermatologist, who gave me a sample of a white ointment and recommended I buy a small bar of soap for $10. This has helped little, if at all.

Before being put on the warfarin I never had any problems like this. The Coumadin clinic I go to for lab work and my doctors seem unconcerned. In fact, I asked my doctor about another treatment, and all I got was that Coumadin is what I need, period!

For information, I take medication to lower my blood pressure and Prilosec for heartburn from a hiatal hernia. None of my medications have been changed.

DEAR READER: Hives, rash and itch are side effects of Coumadin and its generic form of warfarin. You are likely experiencing an allergic reaction to the drug or a possible cross reaction from the hypertensive medication you are on. I believe your dermatologist is off base. Lotion will not make your problem go away. If your physician is unwilling to work with you, request a referral to another physician or cardiologist. Also, consider seeing an allergy specialist.



Click here to comment on this story »




Saving for the future

sponsored According to two 2015 surveys, 62 percent of Americans do not have enough savings to handle an unexpected emergency, much less any long-term plans.



Sections


Profile

Contact the Spokesman

Main switchboard:
(509) 459-5000
Customer service:
(800) 338-8801
Newsroom:
(509) 459-5400
(800) 789-0029
Back to Spokesman Mobile